Alert archive / Ohio / Flash Flood Warnings in 2005

Flash Flood Warning 2, NWS Pittsburgh, PA

May 13, 2005Guernsey County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at May 13, 2005, 9:13 PM EDT for Guernsey County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 9:13 PM EDT (01:13 UTC)
Expired
May 14, 2005, 12:15 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Guernsey County, OH

The radar

The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 140114
FFWPBZ
OHC059-140415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
913 PM EDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GUERNSEY COUNTY IN OHIO

* UNTIL 1215 AM EDT

* AT 903 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAINS IN CENTRAL AND EASTERN GUERNSEY COUNTY, INCLUDING
THE STREAMS OF BRUSHY FORK AND SALT FORK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED 
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT 
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4014 8128 3997 8127 3994 8164 4018 8162

$$
1 follow-up statement
000 
WGUS71 KPBZ 140243
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1041 PM EDT FRI MAY 13 2005

OHC059-140415-
GUERNSEY OH-
1041 PM EDT FRI MAY 13 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1215 AM EDT FOR GUERNSEY
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE 
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SALT FORK 
STATE PARK...OLD WASHINGTON AND LONDONDERRY.  CREEKS MOST AFFECTED 
INCLUDE SALT FORK AND BRUSH FORK.

ALSO...PARTS OF ROUTE 22 BETWEEN SOUTH FORK PARK AND ANTRIM ARE 
UNDER WATER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4016 8128 4004 8142 3994 8165 4020 8143

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 13, 2:30 PM EDT, 6 hours 43 minutes earlier.

Area forecast discussion, May 13, 2:30 PM EDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT FRI MAY 13 2005

.SHORT TERM (TONIGHT AND SATURDAY)...

A WARM FRONT HAS MOVED JUST NORTH OF THE REGION.  THIS HAS PUT THE
AREA IN A WARM MOIST AIR MASS.  THE ACCOMPANYING COLD FRONT WILL
PUSH INTO THE AREA SATURDAY AND BRING THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS.

AREA REMAINS UNDER SLIGHT RISK OF SEVERE AS PER SPC WITH FAVORABLE
WIND FIELD...BUT INSTABILITY REMAINS QNABLE WITH CLOUDS AND MORE
WIDESPREAD PRECIPITATION PROGGED.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...

NO MAJOR CHANGE TO PROGNOSIS WITH LIKELY POPS ONGOING FOR ADVN AND
PASSAGE OF SAT CDFNT.  RA CHCS IN THE WAKE OF THE FRONT WL LINGER
THRU SUN WITH MID/UPR LOW BTN JAMES BAY AND THE GREAT LAKES.
HOWEVER...SCT -SHRA ACTIVITY SHUD DIMINISH INTO MON WITH MDL SNDINGS
INDG DECENT MID LVL INVERSION TO CAP SC RESULTING FM LOW CONVECTIVE
TEMPS.

PASSAGE OF SAT NGT CDFNT WL USHER IN SUB SEASONAL TEMPS FOR THE NXT
WEEK AS MDL WORLD SLOWER TDA IN REBUILDING ERN CONUS RIDGE.

REINFORCING SHOT OF COOLER AIR WITH SYS MOVG TWD THE BASE OF COASTAL
LOW EXPECTED TO GENERATE RA CHC ONCE AGAIN BY WED.

&&

.AVIATION...

MAINLY VFR THIS EVENING WITH SCATTERED LOW AND MID LEVEL CLOUDS. A
FRONT MOVES INTO THE AREA BY MORNING BRINGING RAIN SHOWERS AND THE
POTENTIAL FOR THUNDERSTORMS. THIS COULD LEAD TO MVFR CONDITIONS
AROUND DAYBREAK WITH ISOLATED AREAS OF IFR.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...

MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/66
Hazardous weather outlook, May 13, 4:48 PM EDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
448 PM EDT FRI MAY 13 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-140912-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
448 PM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NOAA NATIONAL WEATHER SERVICE SAYS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS PARTS OF THE UPPER OHIO VALLEY TONIGHT. THE PRIME
THREATS ARE DAMAGING WIND AND LARGE HAIL. LOCATIONS IN EAST CENTRAL
OHIO AND WEST CENTRAL PENNSYLVANIA CAN BE AFFECTED FIRST. LOCATIONS
IN WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND WESTERN
MARYLAND MAY NOT BE AFFECTED UNTIL MIDNIGHT OR LATER.

.DAYS TWO THROUGH SEVEN...

NOAA NATIONAL WEATHER SERVICE SAYS THE UPPER OHIO VALLEY MAY ALSO BE
AFFECTED BY SEVERE THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 13, 7:12 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
712 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             DRESDEN                 40.12N 82.01W
05/13/2005  0.88 INCH        MUSKINGUM          OH   COUNTY EOC

&&
Local storm report, May 13, 7:46 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
746 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             WARSAW                  40.34N 82.00W
05/13/2005  0.75 INCH        COSHOCTON          OH   COUNTY EOC

&&
Local storm report, May 13, 8:45 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
845 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     N ZANESVILLE            39.95N 82.01W
05/13/2005                   MUSKINGUM          OH   COUNTY EOC

            SEVERAL LARGE TREES BLOWN DOWN NORTH OF INTERSTATE 70.

&&
Local storm report, May 13, 8:51 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
851 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             PLAINFIELD              40.21N 81.72W
05/13/2005  0.75 INCH        COSHOCTON          OH   COUNTY EOC

0845 PM     HAIL             OLD WASHINGTON          40.04N 81.44W
05/13/2005  0.75 INCH        GUERNSEY           OH   COUNTY EOC

&&
Local storm report, May 13, 8:59 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
859 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             ANTRIM                  40.12N 81.35W
05/13/2005  0.75 INCH        GUERNSEY           OH   AMATEUR RADIO

&&
Local storm report, May 13, 9:13 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
913 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             5 SW SALEM              40.85N 80.92W
05/13/2005  0.75 INCH        COLUMBIANA         OH   AMATEUR RADIO

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:04 PM EDTSevere Thunderstorm WarningPBZMuskingum56 min
May 13, 8:14 PM EDTSevere Thunderstorm WarningPBZGuernsey91 min
May 13, 8:18 PM EDTSevere Thunderstorm WarningPBZCoshocton87 min
May 13, 8:41 PM EDTSevere Thunderstorm WarningPBZBelmont64 min
May 13, 8:57 PM EDTSevere Thunderstorm WarningPBZColumbiana63 min
May 13, 9:06 PM EDTSevere Thunderstorm WarningPBZMonroe, Noble39 min
May 13, 9:31 PM EDTSevere Thunderstorm WarningPBZJefferson29 min

Nearby

Flash Flood Warnings in Ohio, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.